North Carolina, 2006

Hail in North Carolina, May 14, 2006

May 14, 2006 · NWS RAH · 7 events in 4 counties and zones

6 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 3:05 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 14, 3:05 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO
BE COMPLETED NO LATER THAN 530 PM EDT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

&&

.AVIATION...

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ/WSS
LONG TERM...WSS
AVIATION...RHJ
Hazardous weather outlook, May 14, 5:07 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN MAY 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A
STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE
A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND
CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN
ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE
THUNDERSTORMS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING
EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF
THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY
AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND
THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING.

THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE
ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE
SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

21

In the hours before

Local storm report, May 14, 3:31 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
431 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     FUQUAY-VARINA           35.59N 78.79W
05/14/2006                   WAKE               NC   TRAINED SPOTTER

            TREE DOWN AT WAYNE NASH RD. IN FUQUAY-VARINA.

&&

BSD
Local storm report, May 14, 3:36 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             KNIGHTDALE              35.79N 78.49W
05/14/2006  E1.75 INCH       WAKE               NC   PUBLIC

            GOLF BALL HAIL KNIGHTDALE

0248 PM     TSTM WND DMG     FUQUAY-VARINA           35.59N 78.79W
05/14/2006                   WAKE               NC   LAW ENFORCEMENT

            TREES DOWN 10 - 10 ROAD AND FANNY BROWN ROAD

&&

REU
Special weather statement, May 14, 3:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
447 PM EDT SUN MAY 14 2006

NCZ009-010-142145-
VANCE-WARREN-
447 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN WARREN AND VANCE
COUNTIES THROUGH 545 PM...

AT 447 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BULLOCKSVILLE...OR ABOUT 9 MILES NORTH OF HENDERSON...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE WISE AND THE KERR
LAKE AND WESTERN LAKE GASTON AREAS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE
GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES OR LIMBS.

11
Local storm report, May 14, 3:49 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             DURHAM                  35.99N 78.88W
05/14/2006  E0.88 INCH       DURHAM             NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN WEST DURHAM NEAR DUKE
            HOSPITAL.

&&

BSD
Local storm report, May 14, 3:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             RALEIGH                 35.81N 78.64W
05/14/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED AT PARK HAVEN LANE AND
            JOHNSON ST.

&&

BSD
Local storm report, May 14, 4:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             GREENSBORO              36.08N 79.83W
05/14/2006  E1.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED NEAR LAKE EANETTE.

&&

BSD

The radar

The Columbia radar (KCAE), 145 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Anson

When
May 14, 4:10 PM EST
Where
Anson County, Morven
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.867, -80.000

Hail, Orange

When
May 14, 4:20 PM EST
Where
Orange County, Efland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.067, -79.167

REPORTED ON HIGH ROCK ROAD NORTH OF EFLAND NEAR LEBENON CHRUCH ROAD.

Hail, Richmond

When
May 14, 4:25 PM EST
Where
Richmond County, 8 mi N of Rockingham
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.050, -79.783

Hail, Richmond

When
May 14, 4:25 PM EST
Where
Richmond County, 4 mi SW of Rockingham
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -79.833

Hail, Orange

When
May 14, 4:39 PM EST
Where
Orange County, 3 mi S of Hillsborough
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.030, -79.117

REPORTED NEAR I-85 AND HWY 86.

Funnel Cloud, Durham

When
May 14, 4:44 PM EST
Where
Durham County, 3 mi WNW of Durham
Reported by
GENERAL PUBLIC
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

REPORTED NEAR THE ORANGE AND DURHAM COUNTY LINE AROUND CORNWALLACE ROAD.

Hail, Durham

When
May 14, 5:03 PM EST
Where
Durham County, 1 mi N of Durham
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.033, -78.917

REPORTED ON CLUB BLVD.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507696, 5507697, 5507698, 5507699, 5507700, 5507701, 5507702.